Sunday, February 24, 2008

Skin Mets, Puberty, and Seeing is Believing

I know that I have written earlier about this red rash (medically known as erythema) that I saw spreading on and below the tissue expander on the right cancer side, within which was a small area of "peau d'orange". I found out on February 1, after a skin punch biopsy, that it was cancer and it was spreading via the lymph channels in my skin, causing inflammation and hence the redness. I started monitoring the spread by marking the outside of the red area in a blue marker.

Well, I noticed at the same time that there were a couple of small pimples in the "peau d'orange" area. I monitored them, too. I got one or two more. Then, I noticed that two of the pimples seemed to be growing bigger. While I waited to hear about whether or not insurance would cover Xeloda and Tykerb (see http://deeupdates.blogspot.com/2008/02/waiting-again.html), and while I waited for the CT and bone scan results (see http://deeupdates.blogspot.com/2008/02/well-crap.html), I tried to remember to ask about these growing pimples in the "peau d'orange" area. When I finally talked to Dr. Kenyon, I forgot to ask about the skin changes. So, after starting the meds and finding that I was doing okay on that, I turned my attention back to the skin, especially after last Wednesday, when one of the larger "pimples" weeped a clear fluid, like a blister.

Until I was able to talk to Dr. Kenyon, I did some searching on the internet about the skin changes. At one point, I thought that it might be "angiosarcoma". I don't want to go into details about it other than to say that the prognosis is poor and I continued to stay anxious and worried. When I finally talked to Dr. Kenyon, he decided he wanted to look at it, so he fit me into his schedule on Friday. I'm thankful he did because I really needed the peace of mind. The bottom line is that the skin changes - the peau d'orange, the pimples, the weeping area, are all symptoms of skin metastases, otherwise known as "skin mets".

The way Dr. Kenyon explained it, our outer layer of skin, the stuff we see, is what is not growing any longer and will die and slough off. Below that is the actively growing skin tissue, and below that are the lymph channels. What happens sometimes is that cancer cells in the lymph channels start growing up into the active, growing skin layer and they form small tumors, which grow and form bumps in the outer layer of skin. A website that discusses various aspects of metastatic breast cancer, which is called "Book of Knowledge", I think, discusses skin mets. The link is:
http://knowledge.bcmets.org/index.php/Skin_Mets . Symptoms include little nodules or pimples, areas that look like cauliflower, red patchy areas, skin thickening or hardening, weeping, etc.

There are apparently a variety of ways to treat them. You can treat them locally through radiation, topical chemo, surgery, or burning or freezing the lesions. Or, you can treat them systematically, via chemo and hormonal treatments. At the moment, my doctor wants to see how my skin mets respond to the Xeloda and Tykerb and I'm happy with that decison at the moment, because . . .

THE RED RASH IS FADING! It certainly isn't spreading and there are a few places where it's receding and there are places within the whole red area that are like normal skin. And, it seems that the hard little pimples are shrinking and disappearing. The two blistery areas - one that was weeping - are also shrinking. So . . .

YIPPEE!! That's why "seeing is believing" is in the title to this post today!

I was a bit down yesterday - I felt some queasiness and dizziness. So, I took it easy. I hate feeling that way, though, as my preference is to be productive. My partner, Scott, was here visiting me, and he was very supportive, but I felt bad that I wasn't better company.

But today, the skin stuff seemed improved over even yesterday! And, that put me in a better mood today.

As for puberty? Well, my face is breaking out - due to both the Zoladex and the Xeloda/Tykerb. Sigh! Add to that little nubbins of boobs, with tissue expanders only partially filled, and you get the picture. I really hated zits the first time around.

But, ultimately, the zits and the bit of nausea and dizziness are worth it because IT'S WORKING! I CAN VISUALLY SEE IMPROVEMENT! And, for that I am thankful.

2 comments:

joann said...

Dee,

Thank you for sharing this morning. I am glad you are seeing and believing the chemo is working. Keep in touch and we will see new and wonderful things.
joann

MissAnthropology said...

I was getting stressed out just reading the first part of that post, so I'm glad you saw Kenyon on Friday, too. One certainly comes to appreciate the little *whew* moments in life.

Mary N.